Eczema and birth control

Eczema and birth control

Posted in the Eczema Forum

Mariah

Guatemala

#1 Mar 2, 2012
Birth control and eczema are connected.

I had eczema as a child, mainly behind my legs and on my arms. As I became older it cleared up and I haven't been affected by it for the past 13 years.
This past year I got married and started using Yasmin as a birth control method. As birth control it worked great, for my eczema however it was a disaster! The first few months of taking the pill all was normal, and then I began to break out in eczema all over my body. I had never experienced eczema to that degree before! It became so bad that I didn't want to leave the house (thankfully I work from home).
I couldnít figure out what was going on. I attributed the outbreak to the new country I was living in, or that maybe I was eating too much sugar. The truth, I would eventually discover was the Pill. Perhaps it has to do with the increase in hormones that birth control contains.
As inconvenient as it was I went of birth control and within 4 months my eczema cleared up. I donít want to place all the blame on birth control as eczema is something I will always have to cope with, but it my case the pill brought out the absolute worst of it.

I wanted to post this hoping that it will help someone who is going through a similar situation.
Monday

Bacolod City, Philippines

#2 Aug 7, 2012
After 4 years on Yasmin, I got eczema on my legs. In the past I would get eczema on my face during the winter, but never on my legs. This was a bad flare up on my legs and after hours of research, I'm glad I was able to pinpoint that it was due to Yasmin. I told my OB about it and she told me to quit. Two weeks passed before my legs improved but the improvement was drastic. Four months later, my OB put me on another pill and the eczema came back with a vengeance! So now I'm positive the eczema was brought about by the hormones in the pill. This time around though, it is taking longer for the eczema to go away.
There is a condition known as Autoimmune Progesterone Dermatitis (APD). Women who have this have dermatitis that is cyclic- it usually gets worse during the luteal phase of their cycle and gets better when their period comes. While the flare up of my eczema is not cyclic in nature, the existence of this condition assures me that there IS a connection between eczema and hormones in some women.
Victoria

Port Townsend, WA

#3 Nov 14, 2013
I have herieditary eczema that I have been dealing with my whole life. When I started taking birth control ( ortho tri cyclone lo) I started taking birth control in Feburary- it's now November 14. I didn't notice a change at first. It was all pretty dandy, and I know on the exact day my period will begin. In the last month though I have seen a huge difference, and I mean BIG.I My eczema spread through out my face, arms, back, butt, legs. Before it was usually just spotty and dry on my hands. This was taken to a whole new degree though. I had to miss school because I was too ashamed to go out. I am in so much pain and I don't know what to do. Recently, about two days ago to be exact I went to a dermotologist wanting her to tell me the root of the problem. I asked about the birth control and she said she had never heard of any case before. I was expecting answers, instead she just put me on antibiotics and creams of all nature, and sleeping pills.( I am thankful for the antibiotics because my hands got infected!)
I am really looking for a saving grace here, and I am thinking that it might be the birth control. I am afraid to go off of it due to my great relationship with my SO. But maybe it's my last resort. But I might have to take that chance if I want peace with my skin again. And also the fact is that it's in my control, it's not some hard riddle if the birth control is what is effecting my skin so awfully. ANY advice or comments would help! Thank you!
NEL16

Eden Prairie, MN

#4 Feb 11, 2014
I have been on birth control pills for over 10 years. About 4 years ago I started getting eczema on my hands. It was not severe and I was able to keep under control. But over the years it just kept getting worse and over the past couple months has spread to my body and the corners of my eyes. I have been to the allergist, dermatolist and no one could help. I had all the allergy tests and I am not allergic to anything. None of the doctors wanted to help. The dermatologist just put me on steriods which I do not want to be on for the rest of my life. I tried everything. I cut out all kinds of foods. I changed all my hair and skin products. Nothing worked. I finally read somewhere that oral contraceptives can be linked to eczema. I finally went off my pill. It has been about 5 weeks now and I definitely see improvement. I am not out of the woods yet, I am still having breakouts but they are not as severe. Hopefully I wil continue to see improvement until this is gone! I am hoping I have finally found out what is causing this!
Zoe

London, UK

#5 Mar 15, 2014
Hi Nel
How is it going since you came off the pill? Is it still continuing to improve? I have always had eczema since I was a baby. Through childhood it was behind my knees and on my arms. Then it move to my hands where it has been ever since. I am now in my thirties and it just does not get better and seems to be getting worse. I have been on the pill for about 16 years and hearing all this about the pill being a factor is making me wonder whether to stop taking it and see what happens. I have also read about cutting out meat because of the hormones which animals are fed and increasing omega 3 and 6.
Ryan

Thunder Bay, Canada

#6 Mar 17, 2014
Is Eczema something you can get passed down in your genes? Has anyone tried reading the http://remedieshealth.com/eczema forever free book? Do you think it works?
Kirsty

Grimsby, UK

#9 Jan 30, 2015
Im 17 nearly 18 and my eczema has got so bad I cry when I look at my skin, I cover my whole body luckily it's winter and now I know why, this has helped me alot I should be all better for summertime
Thankyou very much
Brownjaffa

London, UK

#11 Apr 11, 2015
I've had eczema since birth . I'm now 29 and just started taking the pill and even though I only started exactly 14 days ago my skin is at the worst it has ever been . Im in tears and it is so painful I can only link it to the pill as 14 days before my skin was good . I think the pill defiantly has something to do with it getting worse .
Babygirl

United States

#12 Aug 26, 2015
Kirsty wrote:
Im 17 nearly 18 and my eczema has got so bad I cry when I look at my skin, I cover my whole body luckily it's winter and now I know why, this has helped me alot I should be all better for summertime
Thankyou very much
Same boat here except its my face. I've been wondering whats causing my face to flare up so bad. Today i came to the realization. Tell me did your body got better?
mommaof3

Troy, NY

#14 Sep 26, 2015
I'm not on an oral contraceptive and still have eczema issues I'm on the implanon and just had it changed out as my 3 years were up I have always had eczema but never this bad it's on my face my arms my chest I don't get the rough rashes however I get fluid filled bumps they are horribly itchy and burn sometimes and now I'm realizing my 3 year old also has eczema it's just horrible I think the fact that birth control messes with your hormones is what intensifys the eczema
Marley

Truckee, CA

#15 Dec 17, 2015
I have only been on birth control for about a year, but 6 months ago my ezcema flared up, I've had ezcema since I was very little but never this bad, it covered most of my face. My friends reccomended this aveeno oatmeal lotion, and still nothing. I stopped taking the pill about two weeks ago, and continued using the lotion, my ezcema is already almost nonexistent. The doctors said I could be allergic to the "filler" used in that specific pill, they want me to try a different one, I don't know what exactly I'm going to do.
TheitchyandScrat chyshow

United States

#16 Saturday Jan 23
Marley wrote:
I have only been on birth control for about a year, but 6 months ago my ezcema flared up, I've had ezcema since I was very little but never this bad, it covered most of my face. My friends reccomended this aveeno oatmeal lotion, and still nothing. I stopped taking the pill about two weeks ago, and continued using the lotion, my ezcema is already almost nonexistent. The doctors said I could be allergic to the "filler" used in that specific pill, they want me to try a different one, I don't know what exactly I'm going to do.
Hey! If you're really wanting birth control you should talk to your doctor about the copper coil. ParaGard is a non hormonal IUD. It works by controlling the Ph level of your uterus so that sperms can't set up camp with one of your naturally released eggs.

Tell me when this thread is updated:

Subscribe Now Add to my Tracker

Add your comments below

Characters left: 4000

Please note by submitting this form you acknowledge that you have read the Terms of Service and the comment you are posting is in compliance with such terms. Be polite. Inappropriate posts may be removed by the moderator. Send us your feedback.

Eczema Discussions

Title Updated Last By Comments
How long does the shot last? (May '09) Fri Wilfred 40
Fast Cure for Serious Eczema (Dec '08) Jan 28 Daddy Fantastic 29
Eyevage Anti wrinkle treatment Jan 27 kbrelieve 1
Eczema Treatment (Aug '06) Jan 9 Ana 253
Eczema full body Jan 8 Chris 4
Cure for Atopic Eczema (Jan '10) Dec '15 mjshuman 41
News Steroids Found In OSAS (Intensive Body Lotion W... (Mar '08) Dec '15 Mary 45
More from around the web